Minnesota, 2007

Hail and Damaging Wind in Minnesota, August 27, 2007

August 27, 2007 · NWS FGF · 14 events in 6 counties and zones

By noon CST on the 27th, a weak area of surface low pressure was located over southeast South Dakota, with a stationary front extending to its north-northeast (along a Lidgerwood, ND, to Waskish, MN, line). Thunderstorms initially formed along a line from south of Bismarck (ND) to near Bemidji (MN), and across the tri-state boundary of ND, SD, and MN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By noon CST on the 27th, a weak area of surface low pressure was located over southeast South Dakota, with a stationary front extending to its north-northeast (along a Lidgerwood, ND, to Waskish, MN, line). Thunderstorms initially formed along a line from south of Bismarck (ND) to near Bemidji (MN), and across the tri-state boundary of ND, SD, and MN. The event had deep moisture to tap into, with precipitable water values around 1.5 inches. By early evening, the storms had shifted off toward Brainerd and Duluth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 27, 8:40 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 27, 8:40 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
940 AM CDT MON AUG 27 2007

FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL AND TEMPERATURES.

SURFACE BOUNDARY ORIENTED ALONG A BWP-BDE LINE WITH SURFACE LOW
CENTERED JUST WEST OF PIR. BOUNDARY TO SLIDE SLOWLY SE TO
EASTERN/SOUTHERN EDGE OF FORECAST AREA BY LATE AFTERNOON. ELEVATED
BOUNDARY TO REMAIN WEST OF SURFACE FEATURE AND WITH SHORTWAVE MOVING
INTO EASTERN NORTH DAKOTA AT THIS TIME SPOTTY CONVECTION TO
CONTINUE. WILL LIKELY SEE A LULL IN SEVERE POTENTIAL UNTIL LATER IN
THE DAY. WITH ABOVE WILL CONTINUE MID RANGE POPS GOING BASED ON
CURRENT RADAR TRENDS. LATER THIS AFTERNOON FAVORED SEVERE POTENTIAL
STILL LOOKS TO BE ACROSS SE HALF OF FORECAST AREA AS REGION COMES
UNDER ENTRANCE REGION OF UPPER JET FOR BROAD SCALE LIFT. ATMOSPHERE
WILL BE RIPE WITH PRECIPITABLE H20 VALUES GREATER THAN 1/5
INCHES...DEWPOINTS UPPER 60S TO LOWER 70S. A BIG PLAYER WILL BE
DEGREE OF HEATING WITH CURRENT CLOUD COVER. WITH UNCERTAINTY WILL
NOT MESS WITH MAXIMUM TEMPERATURES TODAY. STEADY COLD
ADVECTION/CLOUDS WILL HOLD TEMPERATURES DOWN BEHIND FRONT. AHEAD OF
BOUNDARY ACROSS SE FA WITH HEATING COULD WELL SEE TEMPERATURES BACK
INTO THE 80S. WILL TIME ISSUANCE OF FORECAST TO COINCIDE WITH WATCH
EXPIRATION AT 10AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Aug 27, 6:00 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON AUG 27 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT MON AUG 27 2007

...SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY ROUGHLY SOUTH
OF A LINE FROM WASKISH MINNESOTA TO VALLEY CITY NORTH DAKOTA. THE
STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. A FEW
TORNADOES WILL BE POSSIBLE. WHILE SOME SEVERE THUNDERSTORMS MAY
OCCUR THIS MORNING...SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS
AFTERNOON AND EVENING BETWEEN 3 PM AND 8 PM.

A COLD FRONT EXTENDS FROM BAUDETTE MINNESOTA TO FORMAN NORTH
DAKOTA AND MOVE SOUTHEAST DURING THE DAY. MOIST UNSTABLE AIR WILL
MOVE NORTH OVER THE FRONT AND PRODUCE THUNDERSTORMS TODAY. ALSO AN
UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE FORECAST AREA
AND WILL AID IN THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Aug 27, 7:48 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
848 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             7 N GRAFTON             48.52N 97.40W
08/26/2007  M1.00 INCH       WALSH              ND   CO-OP OBSERVER

&&

HOPKINS
Local storm report, Aug 27, 8:24 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     1 W RED LAKE            47.88N 95.04W
08/26/2007                   BELTRAMI           MN   PUBLIC

            INTERSECTION OF MN ROUTE 1 AND MN ROUTE 89 ON SOUTH SIDE
            OF LOWER RED LAKE...POWER LINES DOWN.

&&

HOPKINS
Local storm report, Aug 27, 12:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
140 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FUNNEL CLOUD     4 NNE ANETA             47.73N 97.96W
08/26/2007                   NELSON             ND   LAW ENFORCEMENT

            SHERIFF REPORTED FUNNEL CLOUD JUST NORTHEAST OF THE
            INTERSECTION OF HIGHWAYS 15 AND 32

0805 PM     TORNADO          7 NE ANETA              47.75N 97.88W
08/26/2007                   NELSON             ND   DEPT OF HIGHWAYS

            IN RUGH TOWNSHIP SECTION 13 SEVERAL GRAIN BINS
            MISSING...IN SECTION 26 GARAGE MISSING AND SEVERE ROOF
            DAMAGE TO HOUSE...GRAVEL MISSING FROM 124TH AVE NEAR 26TH
            STREET NEAR SECTION 22 AND LARGE AMOUNTS OF DEBRIS
            SCATTERED ACROSS SECTION 23. TOUCHDOWN NEAR RUGH LAKE.
            TIME APPROXIMATE.

0900 PM     TORNADO          1 S FLORIAN             48.43N 96.63W
08/26/2007                   MARSHALL           MN   PUBLIC

            ROOF OFF HOUSE...NUMEROUS TREES DOWN ON FARMSTEAD.

1000 PM     TORNADO          6 NW ELDRED             47.74N 96.87W
08/26/2007                   POLK               MN   PUBLIC

            2 BUILDINGS DESTROYED ON FARMSTEAD WITH SIGNIFICANT TREE
            DAMAGE ON FARMSTEAD AS WELL. INDIVIDUALS WERE IN THE
            STORM CELLAR AT THE TIME OF THE EEVNT AND DESCRIBED A
            VERY DISTINCT...RAPID AND SHORT LIVED DROP IN PRESSURE AT
            THE TIME OF DAMAGE.

1015 PM     HAIL             5 E MIDDLE RIVER        48.44N 96.05W
08/26/2007  E0.88 INCH       MARSHALL           MN   TRAINED SPOTTER

            1.75 INCHES OF RAIN IN 15 MINUTES.

&&

MEWENS

The radar

The Aberdeen radar (KABR), 182 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
August 27, 1:05 PM CST
Where
Grant County, 1.69 mi NE of Herman Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
45.870, -96.150

Hail, Otter Tail

When
August 27, 2:10 PM CST
Where
Otter Tail County, 0.69 mi S of Vergas
Measured
0.75 in hail
Reported by
Public
Coordinates
46.660, -95.800

Hail, Becker

When
August 27, 2:15 PM CST
Where
Becker County, 1.9 mi E of Frazee
Measured
1 in hail
Reported by
Public
Coordinates
46.730, -95.660

Hail, Becker

When
August 27, 2:24 PM CST
Where
Becker County, Frazee
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.730, -95.700

Hail, Becker

When
August 27, 2:55 PM CST
Where
Becker County, 0.47 mi E of Midway
Measured
1 in hail
Reported by
Public
Coordinates
46.780, -95.260

Hail, Otter Tail

When
August 27, 2:55 PM CST
Where
Otter Tail County, 1.5 mi N of Hillview
Measured
3 in hail
Reported by
Newspaper
Coordinates
46.702, -95.250

The large hail damaged vehicles, roofs, gutters, and skylights.

Hail, Otter Tail

When
August 27, 3:00 PM CST
Where
Otter Tail County, 2.37 mi E of Paddock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.680, -95.170

Hail, Wadena

When
August 27, 3:00 PM CST
Where
Wadena County, 2.08 mi S of Menahga
Measured
0.88 in hail
Reported by
Public
Coordinates
46.720, -95.100

Hail covered the lawn.

Hail, Becker

When
August 27, 3:10 PM CST
Where
Becker County, 6.98 mi N of Lake Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.980, -96.080

Thunderstorm Wind, Hubbard

When
August 27, 4:14 PM CST
Where
Hubbard County, 0.47 mi E of Park Rapids
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.920, -95.060

The wind gust was measured by the ASOS at the Park Rapids aiport.

Hail, Hubbard

When
August 27, 4:22 PM CST
Where
Hubbard County, 2.81 mi SE of Dorset
Measured
0.88 in hail
Reported by
Public
Coordinates
46.920, -94.910

Hail, Clay

When
August 27, 5:52 PM CST
Where
Clay County, 4.94 mi WSW of Rollag
Measured
1 in hail
Reported by
Public
Coordinates
46.710, -96.330

Hail, Otter Tail

When
August 27, 6:25 PM CST
Where
Otter Tail County, 3.52 mi NE of Dunvilla
Measured
0.88 in hail
Reported by
Public
Coordinates
46.700, -95.960

Hail, Becker

When
August 27, 6:30 PM CST
Where
Becker County, 4.32 mi W of Frazee
Measured
0.88 in hail
Reported by
Public
Coordinates
46.720, -95.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47449, 47450, 47451, 53647, 47452, 49982, 47453, 47454, 47455, 47456, 47457, 47458, 47459, 47460.